Management of Pediatric Post-renal Transplant Erythrocytosis with Enalapril: A Case Report

This submission has open access
Submission ID :
ESPR418
Submission Type
Submission Topic
Abstract: :

Abstract: PTE is a common complication after renal transplantation described in the adult literature. PTE is defined as persistently elevated Hemoglobin (Hgb) (> 17 g/dL) and hematocrit (Hct) (> 51%) after engraftment. PTE occurs in 8-15% of adult renal transplant recipients and usually develops 8 to 24 months after transplant. Approximately 1-2% of patients eventually die from complications related to PTE. Etiology of PTE is multifactorial and at least four hormonal systems participate in the pathogenesis: 1) erythropoietin, 2) renin-angiotensin system (RAS), 3) testosterone, 4) insulin growth factor-1 (IGF-1).  While this is well described in the adult literature, not many cases have been reported in pediatrics. 

History:  An 8-year-old female with end stage renal disease (ESRD) from immune complex mediated glomerulonephritis status post hemodialysis and ultimately deceased donor kidney transplant. For induction therapy she received thymoglobulin and steroids and was started on mycophenolate therapy and tacrolimus for immunosuppression. She was found to have erythrocytosis on routine follow up 10 months into her post-transplant course. She had also been on 5mg of amlodipine and 0.1mg clonidine patch for hypertension and valganciclovir for CMV infection post-transplant. 

Physical Exam:  On exam she was afebrile, slightly tachycardic at 130, but normotensive at 104/69.   The rest of her physical exam was unremarkable. 

Diagnostic test/Management:  Her CBC was significant for a hemoglobin of 17g/dL and hematocrit of 52%.  Her WBC and platelets were normal. Her kidney function was normal. BMP was unremarkable.  Magnesium and phosphate were within normal limits.  LDH was normal at 200U/L, as was EPO at 15.3mU/mL.   She underwent a sleep study to evaluate for sleep apnea which revealed mild OSA with an apnea/hypopnea index of 3.6, but no evidence of significant desaturations to account for the elevated hemoglobin. The patient was started on enalapril, initially at 2.5mg once daily and was increased to a final dose of 5mg daily and her erythrocytosis decreased down to a normal level of 13.3g/dL by two months of treatment with normal graft function (Figure 1). Clonidine was weaned off, and blood pressure remained normal. 

Final Diagnosis:  She was diagnosed with post-transplant erythrocytosis (PTE) that was able to be successfully treated with enalapril. 

Discussion: We use this case to highlight that PTE occurs in pediatric patients 10 months after renal transplant. It can be successfully treated with an RAAS inhibitor. Graft function remained normal during the treatment.  

Optional insertion of relevant images :
If the file does not load, click here to open/download the file.
University at Buffalo
University at Buffalo
University at Buffalo
University at Buffalo
University at Buffalo

Similar Abstracts by Type

Submission ID
Submission Title
Submission Topic
Submission Type
Corresponding Author
ESPR72
Clinical Case
Clinical case
Vanessa Denny
ESPR429
Clinical Case
Clinical case
Vaishali Adlakha
33 hits